Q:

Does IV treatment cause phlebitis?

A:

Quick Answer

One of the most frequently reported complications of intravenous (IV) treatment is phlebitis, notes Tangent Medical. Thrombophlebitis may also occur from this form of therapy.

Continue Reading

Full Answer

The intravenous administration of medicine is said to induce phlebitis in 20 to 80 percent of patients who receive this method of treatment. Phlebitis is a medical condition characterized by inflammation of the vein, while thrombophlebitis pertains to vein inflammation related to blood clot formation, states Columbia University's Advanced Education in General Dentistry.

The development of phlebitis may be chemical in nature wherein the composition of the infused fluid irritates the vein and stimulates an inflammatory response. It can also be mechanical or bacterial in origin, in which the movement of the inserted catheter or invasion of pathogenic organisms may trigger the condition.

Learn more about Conditions & Diseases

Related Questions

Explore